[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 174.129.66.66. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1960

Transient Myopia During Treatment for Hypertension with Autonomic Blocking Agents

Author Affiliations

Milwaukee; Muskegon, Mich.
From the Department of Ophthalmology, Veterans Administration Hospital (Milwaukee) and Marquette University School of Medicine.

AMA Arch Ophthalmol. 1960;63(5):853-855. doi:10.1001/archopht.1960.00950020855016
Abstract

There has been an increased number of reports in the recent literature concerning the appearance of transient myopia during the course of treatment with some of the newer drugs. Most of these occurrences were reported after the use of the sulfonamides1-4 and to a lesser extent with corticotropin (ACTH).5 To our knowledge there have been no reports of this happening during the use of the adrenergic blocking agents in the treatment of hypertension. Of considerable interest is that the appearance of myopia is actually a paradox in this instance. The usual side-effects expected are blurred vision for near and dilated pupils. In our case, the near vision was perfect and the pupils were normal in size. The drugs used were hydralazine (Apresoline) and hexamethonium (Hexameton), a combination usually used in alternate doses in the treatment of hypertension.

Report of a Case  The patient was a white man, age

First Page Preview View Large
First page PDF preview
First page PDF preview
×